I was switched to Dilantin today after experiencing severe angry mood swing side effects from Keppra (Kepprage as I have seen it cleverly nicknamed) Anybody been switched to Dilantin and have less side effects then Keppra?
Dilantin is one of the older anti-seizure meds. From what I read…every person’s body reacts differently to these drugs. So what might not bother one person could bother the next. Please keep us posted.
Be careful w dilantin. While it has good properties it also destroys teeth and gums causing bone loss from ur teeth.
Gloria...Interesting...I've been having teeth and grum issues and I take Keppra..Perhaps both Dilantin and Keppra cause this problem.
I did have an allergic reaction on Dilantin, which I don't have on Keppra.
I was on Dilantin for a while and was experiencing pretty extreme vertigo. I switched to Keppra and have not had any issues since switching. I think that each person's chemistry will react differently to different medications, so hopefully Dilantin is better for you.
I agree with Barbara. Dilantin made me feel drunk and Keppra gave me a rash. The one I tolerated was Gabapentin. I’m happy to say that after three years I’m off all drugs.
My husband John was on Keppra. It was not good for him. He’s on Dilantin & so far so good.
I was wondering how long were you on the Keppra before they switched you? I have had the experience and have heard others having anger and mood swings just because of the AVM rupture, bleed, surgery, etc. After a year or so after the surgery, my anger seemed better but I'm told alot of people that had the experience of having severe damage as I did would still have anger or mood problems, does anyone else find this to be true? I have been on Keppra for six years now and doctors seem to think it's worked very well on me. I was wondering if after being on it so long could I experience some of these side effects, has that happened to anyone?
Gina..I'm on Keppra also..As for anger, it would be hard to know if the Keppra caused it or just how difficult life can be with a brain issue.
Gina I was only on it for 4 days, but I was screaming at my family and crying uncontrollably after the first 24 hrs. I have struggled with depression in the past and the fear was that I might act out on myself or someone else. I have been off the Keppra for only 24 hours and I am feeling much mellow and even keeled.
Gloria and Louisa are correct on Dilantin regarding gum and teeth problems.My wife is on Keppra for almost 3 years and last year had to go on dilantin due to edema in her brain. while on steroids. After two weeks our neurologist took her off because of gum problems. Mu wife so far has not shouwn moods swings much. Now she is on Vimpat, Onfi and Keppra. We are trying to reduce the keppra to reduce so much seizure pills. Is any of you under these same medications?
I can say, I started on Dilantin, then wad switchef to Keppra after sbout two years. I’ve been on Keppra since my craniotomy in 2005, and haven’t had a problem. (Though this is the first I’m hearing of ‘Kepprage’, though that would explain some moodiness.
Keppra was one of of the first meds I was put on back in 2006. I had horrible side affects, mood swings, crazy outburst. My family and I finally said okay enough is enough. I was then put on Topamax. It was okay. I did have many side affects I could not come up with the right words to say, I did have the tingles in my arms and sometimes legs. I was on that until about 2013. I have since added Effoxer to the list and had to change to Lamictal. I have not had any side affects at all. I have to say I like this one. I hope you and your family the best!!
My boyfriend is on Keppra for only two months from originating AVM seizure and now since removal of AVM after a massive bleed. At first they started him on a high dose and he had a rash very severe that even his ears swelled up. He is now taking 500mg two tabs twice a day. It is also called Levetiracetam. This seems to be working and he is always in a good mood. That is his personality anyway. A bit of advise about Dilantin…it is one of the older anti seizure meds. My mom was on it because of Viral Encephalitas and the scar tissue that remained fron the virus. She was on it for 20 years it then became toxic and we thought she was dying because she couldn’t even hold her head up and was sleeping all day. She was confined to a wheelchair was having focal seizures. Finally after testing her levels of toxicity they slowly took her off of it and is now doing great. One thing about seizure medicine is that not enough can cause seizures and overdose can have the same effect. It is all a roll of the dice to see what works best for each individual. I hope they get yours figured out.
Gina- I’ve been on Keppra for about a month now and the only side effect I’ve noticed has been a slight loss of appetite. No anger or anything, at least not yet.
My then 15 yr. old son was first prescribed Dilantin when his AVM was discovered in 2009. He was only on it for 6 weeks and then switched to Keppra. The first few weeks on the Keppra he did experience severe mood swings and the neurologist suggested Vitamin B6 to help with emotions. It helped considerably. He was on Keppra for about 4 years and just recently switched to Vimpat due to an increase in headaches and auras. He has had 0 side effects with Vimpat and it is working much better than the Keppra was. Vimpat is a relatively new drug but might be worth considering! Hope that helps!
I think side effects are personal: I was given Dilantin for a month and left constantly feverish before they checked my blood for allergies and realized that Dilantin was killing off my white blood cells, leaving me sick. They switched me to Keppra and not only did the fever subside, my tiredness/weariness diminished and I was finally well enough to stay awake and eventually get out of bed. It’s unfortunate you’re experiencing mood-related side effects as those are especially difficult to manage. I wish you luck with finding medication that work with your body.
When i increased my Keppra dosage to 4000mg per day I remember my inner bottom gums having this pasty film on them for a couple weeks. It was very similar to eating day-old venison leftovers.
I have been on Dilantin for over 3 yrs 200mg twice a day. The key is to have 15-20 ppm free Dilantin in your blood stream. Gum issues can be growing gums, so you should floss after every meal. This taught me to floss which I was never good at, no issues with gum or teeth. I am seeing a Neurologist on Feb. 18th. Hope to get off of my Dilantin this yr as my AVM is now obliterated (no blood flow). I only had 1 incident (seizure) that was what lead the Dr's. to find my AVM.
I have a small aneurysm 3cm.left from the AVM. Just have to watch this an if it grows then take care of it. I have been very blessed concerning my AVM compared to many of you who have had much more difficulty.
My prayers go out to you all.
I Have Been Taking KEPPRA For 10 Months I Was On CARBAMAZPINE But Had A Very Bad Allergic Reaction.
Since I Have Been Taking KEPPRA They Help With My Seizures But Im Having Mood Swings/Bouts Of Anger And Agression And I Have No Tolerance And Very Tearfull. I Am Going To See My Neurologist On Thursday My Nurse Feels He May Change My Meds. Will Keep You All Posted Very Interesting Discussion.
Take Care All xx